Kansas, 2021

High Wind in Kansas, March 29, 2021

March 29, 2021 · NWS GID · 6 events in 6 counties and zones

A strong cold front brought a blast of strong to severe wind gusts during the evening of March 29th. Dangerous fire weather conditions developed during the afternoon of March 29th and prompted the issuance of a Red Flag Warning as strong southerly wind gusts increased (generally 30 to 40 mph) and relative humidity decreased out ahead of a strong cold front moving in from the northern High Plains.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A strong cold front brought a blast of strong to severe wind gusts during the evening of March 29th. Dangerous fire weather conditions developed during the afternoon of March 29th and prompted the issuance of a Red Flag Warning as strong southerly wind gusts increased (generally 30 to 40 mph) and relative humidity decreased out ahead of a strong cold front moving in from the northern High Plains. The cold front moved into north central Kansas in the 8 p.m. to 11 p.m. time frame. Strong surface pressure rises on the order of 5-7 mb per two hours helped to mix down strong north to northwest wind gusts of 50 to 60 mph immediately along and behind the cold front. The strongest gusts were most concentrated from around Smith and Phillips Counties and areas further west and southwest. The strongest wind gust in north central Kansas from this event was 62 mph, measured by a mesonet station north of Bellaire in Smith County. No significant or unusual impacts beyond what is typical for strong winds in the area were reported from this event, and luckily, no major fires were sparked either before or after the cold front passage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 29, 5:44 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Mar 29, 5:44 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
644 PM CDT Mon Mar 29 2021

.UPDATE...
Issued at 644 PM CDT Mon Mar 29 2021

As of 630pm the cold front is visible as a fine line on a 0.5
radar mosaic and visible on recent visible satellite with a line
of cu developing. Timing this front it should reach Ord, NE
shortly, and Kearney and Grand Island around 8 to 9pm and
eventually the southern parts of the forecast area in north
central Kansas by around 11pm-midnight. The high-resolution
guidance continues to indicate the strongest winds will be present
behind the front beginning within the next hour (between 00-01z).
Models continue to indicate that the strongest winds will be
present across the western half of the forecast area...generally
along and west of Highway 281 in Nebraska and then all of north
central Kansas which seems to be on track from the afternoon
forecast.

&&

.DISCUSSION...(This evening through Monday)
Issued at 342 PM CDT Mon Mar 29 2021

Main impacts in this forecast period revolve around the frontal
system moving through the area today and the associated strong
winds. For specific fire weather information, refer to the fire
weather section below.

So far today, the southerly winds have remained fairly "manageable",
with only occasional gusts to 30-35 MPH in southern portions of
the area. Meanwhile, to our northwest, a strong cold front has
pushed through western South Dakota into northern Nebraska,
producing north/northwesterly wind gusts in excess of 60 MPH along
the way. This is expected to move through the local area in the
7pm to 1am timeframe, with a 1-2 hour window of strong northerly
winds behind it. The strongest of these winds still appears to be
over the southwestern half of the area where models show
sufficient mixing continuing well into the overnight. Given the
"ground truth" of high winds upstream, we went ahead and expanded
the High Wind Warning by 1-2 counties. This now includes all of
the tri-cities.

Despite continued support from the GFS, short term models do not
show much signal for any measurable precipitation behind this front.
This is not surprising given the dry air that will be advecting in
behind it. Therefore, we backed it down to just sprinkles/flurries
for tonight. Most spots will stay totally dry.

Winds will back off by Tuesday morning, but winds are expected to
pick up again in the afternoon with fairly deep mixing in the
post frontal airmass. Gusts of 20 to 30 MPH are expected.
Temperatures will also be significantly cooler, with highs
struggling to reach 50 degrees most places.

The rest of the week will feature dry weather and a gradual warming
trend. Highs reach the 60s again by Thursday and into the 70s in
most spots on Friday. Easter weekend will be even warmer with highs
likely pushing back into the 80s in many locations!

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday)
Issued at 633 PM CDT Mon Mar 29 2021

Timing the cold front that is visible near KTIF, the timing should
push through both the KEAR and KGRI terminals around 02z. A
prefrontal trough is present and will likely switch winds around
at KEAR to the west ahead of this front, but winds will be
relatively light for a short period of time. Winds will be the
strongest over the first few hours behind the front, but mixing is
expected to persist overnight...allowing winds to remain fairly
stout until the middle of the night. Northwesterly winds will be
breezy during the day Tuesday as well.

&&

.FIRE WEATHER...
Issued at 342 PM CDT Mon Mar 29 2021

A Red Flag Warning continues through this evening. Humidity has
yet to dip below 20 percent in most spots, but the approaching
cold front will keep the fire danger threat going into the
evening. In addition to the potential 40-60 MPH gusts, the
increased mixing will likely keep RH values below 30 percent in
parts of the area through midnight. Conditions will improve during
the early morning of Tuesday as winds back off and humidity
recovers slightly.

Despite the significantly cooler airmass, very dry air will also
be in place on Tuesday. This may allow humidity to dip to near or
even slightly below 20 percent Tuesday afternoon. North winds may
also reach critical levels for at least a brief period in the
afternoon. Ultimately, another Red Flag Warning may be needed,
but given the ongoing impactful weather and forecast uncertainty,
will defer this decision to the midnight shift.

We will continue to keep a close eye on fire weather conditions
the rest of the week as well. Each day will feature minimum
relative humidity values in the 20 to 30 percent range.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Red Flag Warning until 1 AM CDT Tuesday for NEZ039>041-046>049-
     060>064-072>077-082>087.

     High Wind Warning until 4 AM CDT Tuesday for NEZ039-046-060>062-
     072>075-082>086.

KS...Red Flag Warning until 1 AM CDT Tuesday for KSZ005>007-017>019.

     High Wind Warning until 4 AM CDT Tuesday for KSZ005>007-017>019.

&&

UPDATE...Billings Wright
DISCUSSION...Mangels
AVIATION...Billings Wright
FIRE WEATHER...Mangels
Hazardous weather outlook, Mar 29, 2:09 PM CST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
309 PM CDT Mon Mar 29 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
309 PM CDT Mon Mar 29 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

A Red Flag Warning for critical fire weather conditions remains
in effect until 1am tonight. Please refer to the Warning
statement for further details.

A cold front will bring a surge of strong north winds between 7PM
and 1 AM. Gusts of 40 to 60 MPH are possible for a 1 to 2 hour
period following the frontal passage. Please refer to the High
Wind Warning message for more details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Near critical to briefly critical fire weather conditions are
possible again on Tuesday afternoon with north winds gusting to 25
MPH and relative humidity values around 20 percent.

Near critical fire weather conditions remain possible for at least
portions of the area Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, but any
reports of wildfires or wind damage would be appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Mar 29, 7:12 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
812 PM CDT MON MAR 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     NON-TSTM WND GST 7 NNE WILLOW ISLAND     40.97N 100.03W
03/29/2021  M52 MPH          DAWSON             NE   MESONET

&&
Local storm report, Mar 29, 7:21 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
821 PM CDT MON MAR 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     NON-TSTM WND GST 2 NW GOTHENBURG         40.95N 100.19W
03/29/2021  M51 MPH          DAWSON             NE   MESONET

&&
Local storm report, Mar 29, 7:22 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
822 PM CDT MON MAR 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     NON-TSTM WND GST 1 NNE COZAD             40.87N 99.98W
03/29/2021  M55 MPH          DAWSON             NE   MESONET

&&
Local storm report, Mar 29, 7:54 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
854 PM CDT MON MAR 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     NON-TSTM WND GST 3 SSE JOHNSON LAKE      40.64N 99.83W
03/29/2021  M54 MPH          GOSPER             NE   MESONET

&&
Local storm report, Mar 29, 8:00 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
900 PM CDT MON MAR 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     NON-TSTM WND GST KEARNEY AIRPORT         40.73N 99.02W
03/29/2021  M52 MPH          BUFFALO            NE   AWOS

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Phillips

When
March 29, 8:00 PM CST to 10:00 PM CST
Where
Phillips forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Wind gusts around 60 MPH were frequent across the county during this time. The peak measured wind gust was 60 MPH, recorded at 10:25 PM CDT by the Phillipsburg Airport AWOS.

High Wind, Smith

When
March 29, 8:00 PM CST to 10:00 PM CST
Where
Smith forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

Wind gusts around 60 MPH were frequent across the county during this time. The peak measured wind gust was 62 MPH, recorded at 10:34 PM CDT by a mesonet station located 8 miles north of Bellaire.

High Wind, Jewell

When
March 29, 8:00 PM CST to 10:00 PM CST
Where
Jewell forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

Wind gusts around 60 MPH were frequent across the county during this time, based on surrounding area observations.

High Wind, Rooks

When
March 29, 8:00 PM CST to 10:00 PM CST
Where
Rooks forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Wind gusts around 60 MPH were frequent across the county during this time, based on surrounding area observations.

High Wind, Osborne

When
March 29, 9:00 PM CST to 11:00 PM CST
Where
Osborne forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Wind gusts around 60 MPH were frequent across the county during this time, based on surrounding area observations.

High Wind, Mitchell

When
March 29, 9:00 PM CST to 11:00 PM CST
Where
Mitchell forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

Wind gusts around 60 MPH were frequent across the county during this time, based on surrounding area observations.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941466, 941467, 941468, 941469, 941470, 941471.